Name: Jane Doe (name unkown)
Parent's Names: Gary and Ruth
State or Country of residence: France
Quinolone taken: Levaquin
Reason for the Quinolone: Pulmonary Infection
How long was the Quinolone used for? : 6 Days
Was the Quinolone listed as the cause of death?: Yes (Strongly Suspected)
Jane Doe's Story
are known to cause rhabdomyolysis. Levofloxacin is a recent fluoroquinolone
and its muscular toxicity is not well documented.
We describe the case of a 77-year-old female patient, who presented with an acute rhabdomyolysis after treatment with levofloxacin. She had a background of serious cardio-pulmonary disease. She received an oral ambulatory treatment with levofloxacin for pulmonary infection.
After 6 days, she presented with severe rhabdomyolysis, resulting in complete anuria with hyperkalaemia, complicated with acute liver cytolysis and respiratory failure. The treatment was a daily repeated haemodialysis.
She presented with a fatal myocardial infarction 13 days after admission. The medical history inclines us to strongly suspect levofloxacin as the cause of this severe adverse drug reaction. We also reviewed 27 other suspect cases reported in the database provided by the World Health Organization Collaborating Centre for Drug Monitoring (Uppsala, Sweden). We conclude that rhabdomyolysis can be a rare, severe adverse effect of levofloxacin, as well as the other fluoroquinolones
Last Updated 5/05/04